Alert archive / Maine / Wind Advisories in 2020

Wind Advisory 6, NWS Gray, ME

April 12, 20208 counties in Maine; 8 counties in New Hampshire

NWS Gray, ME issued this wind advisory at Apr 12, 2020, 3:19 PM EDT for 8 counties in Maine; 8 counties in New Hampshire. It took effect at Apr 13, 2020, 12:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 3:19 PM EDT (19:19 UTC)
In effect from
Apr 13, 2020, 12:00 PM EDT
Expired
Apr 13, 2020, 10:00 PM EDT
In force
10 hr
Issued by
NWS Gray, ME

Counties Androscoggin County, ME, Cumberland County, ME, Franklin County, ME, Kennebec County, ME, Oxford County, ME, Sagadahoc County, ME, Somerset County, ME, York County, ME, Belknap County, NH, Carroll County, NH, Cheshire County, NH, Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH, Sullivan County, NH

The radar

The Portland,ME radar (KGYX), 53 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this wind advisory went out at Apr 12, 11:43 AM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 12, 11:43 AM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1143 AM EDT Sun Apr 12 2020

.SYNOPSIS...
A quiet end to the weekend as a ridge of high pressure builds
by to our south. Deep low pressure will passe to our northwest
on Monday with heavy rainfall and strong gusty winds likely.
Weak high pressure builds in Tuesday. Another low passes to our
south Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1140 AM...Only a few minor changes for today, mostly to T/Td
based on current obs, with highs mostly in the mid to upper 50s.
Cooler along the immediate shore, especially NE of PWM, and
cooler in the mtns as well.

Update...Minor changes to reflect latest observational trends.

Previous discussion...Fair wx today with plenty of sun and
relatively deep mixing. Will see highs climb into the 50s across
the area...with a chance for low 60s across Srn NH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Persistent Sly flow overnight will keep min temps relatively
mild for this time of year but we should stay dry thru sunrise.

There are two primary concerns for Mon...rainfall and wind.

On the rainfall...LLJ will pump plenty of moisture into the
region ahead of a strong low pressure system curling into the
Great Lakes. Overall it looks like a relatively shorter duration
rainfall...as dry slot will race in and turn precip more showery
by evening. Both global and mesoscale ensemble guidance favors
the best chances for over 1 inch QPF in two locations. One area
along the coastal front and the other in the Sly facing upslope
zones of the higher terrain. This will primarily favor the White
Mtns due to the orientation of the ridges and the SSW LLJ. There
are very high probabilities for at least 0.5 inches across most
of the area...and very low probabilities of 2 inches. So I am
comfortable with the current forecast of 0.75 to 1.25 inches for
much of the forecast area. This may be enough for some minor
flooding...but not a widespread flood event.

On the wind...we are looking at a highly anomalous SSW LLJ
developing E of the surface low. NAEFS standardized anomaly
guidance has H8 winds in excess of 5 standard deviations for
this time of year. Local research shows a better correlation to
925 mb wind speeds however...but these are nothing to write off
either. Pretty much all guidance has parts of Srn NH and
coastal Wrn ME exceeding a 70 kt LLJ at 925 mb during the
afternoon Mon. While some forecast soundings show surface based
inversion developing...the local formula still suggests fairly
widespread advisory level wind gusts possible. I have issued a
high wind watch for any area where my forecast exceeded 40 kt
gusts. At this time the most likely area for an upgrade to high
wind warning would be the Midcoast...where models forecast LLJ
to push 80 knots at 925 mb by mid to late afternoon. I do
anticipate that wind advisories may be needed further inland
that what is delineated by the watch. Also of concern is recent
efforts to restore power after wet/heavy snow event. This will
only exacerbate the problem even if wind gusts come in slightly
under high wind criteria.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
The ensemble and deterministic model solutions remain in decent
agreement on the long wave pattern through late next week and into
the start of next weekend. The active weather pattern continues
as troughing will dominate here in the east. We begin the period
with a shortwave impulse exiting into the maritimes. At the
surface...a deepening low will be centered just north of the
Great Lakes Monday evening. The trailing cold/occluded front
with the low will pivot across the area with heavy rain and
strong gusty winds ending quickly from southwest to northeast
Monday evening. In the wake of this system...we're left with a
west-southwest flow aloft and a broad trough centered to our
west encompassing much of the CONUS...with a persistent upper
ridge off the west coast. It looks breezy and a bit cooler
behind the departing storm system for Tuesday. By mid week the
upper trough begins to slide east introducing even cooler
temperatures to the area. The next disturbance passes offshore
to our south late Wednesday. We'll be on the northern periphery
of the cloud shield with the potential for a few rain or snow
showers. A weak trough will cross the area on Thursday with a
few clouds and scattered rain and snow showers.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Short Term...VFR conditions expected thru tonight. Early Mon
MVFR CIGs will develop ahead of our next storm system. RA will
move in during the morning to mid morning hours...with areas of
IFR or lower developing. Strength of forcing and weak
instability will lead to some scattered TSRA during the midday
hours. Dry slot will move in and turn precip to SHRA quickly
from SW to NE during the mid to late afternoon. From midday into
the early evening LLWS will be likely at all terminals given the
strong winds aloft.

Long Term...

Mon Night...IFR in RA with sfc winds gusting to 25 kt...improving
to MVFR for mtn sections and VFR remainder.

Wed...MVFR psb in cig with sct -SHRA and -SHSN.

Thu...Sct MVFR psb in mtn -SHRA/-SHSN.

&&

.MARINE...
Short Term...S flow will begin to increase today. Some gusts
around 25 kt are possible outside of the bays by this afternoon.
However the focus will be on strong wind fields that develop
over the waters Mon. Given the strength of the winds aloft and
the potential for 50 kt gusts I have issued a storm watch and
cancelled the gale watch. Winds will diminish Mon evening as LLJ
moves NEwd.

Long Term...

Tue...SCA's likely...with gales possible outside the bays.

Wed...SCA's possible outside the bays.

&&

.HYDROLOGY...
There remains the possibility of heavy rain on Mon as a strong
low pressure moves to our W. QPF is around 1 inch which is close
to what river models suggest is necessary for some minor
flooding. Smaller rivers and streams will remain at bankfull.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...High Wind Watch from Monday afternoon through Monday evening
     for MEZ021>028.
NH...High Wind Watch from Monday afternoon through Monday evening
     for NHZ011>015.
MARINE...Storm Watch from Monday afternoon through Monday evening for
     ANZ150>154.

&&

SYNOPSIS...
NEAR TERM...Cempa/Legro
SHORT TERM...Legro
LONG TERM...Schwibs
AVIATION...
MARINE...
HYDROLOGY...
Hazardous weather outlook, Apr 12, 8:01 AM EDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
801 AM EDT Sun Apr 12 2020

NHZ011>015-131215-
Cheshire-Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
801 AM EDT Sun Apr 12 2020

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for New Hampshire and southern
New Hampshire.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

Heavy rain combined with snow melt will push rivers and streams to
bankfull late Monday and Monday night. Strong gusty winds are likely
Monday, especially over southern and coastal sections and across the
higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>020-033-NHZ001>010-131215-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-
801 AM EDT Sun Apr 12 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire and northern New Hampshire.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rain combined with snow melt will push rivers and streams to
bankfull late Monday and Monday night. Strong gusty winds are likely
Monday, especially over southern and coastal sections and across the
higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ021>028-131215-
Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-
Lincoln-Knox-Coastal Waldo-
801 AM EDT Sun Apr 12 2020

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

Heavy rain combined with snow melt will push rivers and streams to
bankfull late Monday and Monday night. Strong gusty winds are likely
Monday, especially over southern and coastal sections and across the
higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-131215-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
801 AM EDT Sun Apr 12 2020

...STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:35 AM EDTStorm WatchGYX12 hr
Apr 12, 3:47 AM EDTHigh Wind WatchGYXCumberland, Kennebec, Knox, Lincoln, Sagadahoc, Waldo and 1 more12 hr
Apr 12, 3:14 PM EDTGale WarningGYX29 hr
Apr 12, 3:14 PM EDTStorm WarningGYX29 hr
Apr 12, 3:19 PM EDTHigh Wind WarningGYXKnox, Lincoln, Waldo31 hr
Apr 12, 3:32 PM EDTFlood WatchGYXFranklin, Kennebec, Oxford, Somerset40 hr

Nearby

Wind Advisories in Maine, 2020Wind Advisories in New Hampshire, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.